MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTXSFT0410
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/26/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2020-02320.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a dural arteriovenous fistula (davf) using penumbra smart coils (smart coils) and a non-penumbra microcatheter.It was noted that the patient anatomy was moderately tortuous, calcified and narrowed.During the procedure, the physician placed two non-penumbra coils into the target location using the microcatheter.The physician then advanced a smart coil into the target location using the microcatheter.While forming the smart coil into the target location, the physician was not satisfied with how the smart coil was forming and decided to retract the smart coil to re-form it.While retracting the smart coil, the physician experienced resistance.Subsequently, the smart coil would not retract.Therefore, the physician removed the smart coil and microcatheter together and then removed the smart coil from the distal end of the microcatheter.Next, the microcatheter was flushed to confirm the patency using a guidewire.Afterwards, the physician placed four non-penumbra coils into the target location using the microcatheter.While attempting to advance another smart coil out of its introducer sheath, the physician experienced resistance and the smart coil became stuck within its introducer sheath.Subsequently, the pusher assembly of the smart coil kinked.Therefore, the smart coil was removed.The procedure was completed using seven other and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the first returned smart coil revealed offset coil winds along the embolization coil and the coil was knotted.If the device is manipulated against resistance, damage such as this may occur.This damage likely contributed to the inability to re-sheath the smart coil during the procedure and the functional test.Further evaluation revealed pusher assembly bends and kinks.This damage was likely incidental to the reported complaint.Evaluation of the second returned smart coil confirmed a pusher assembly kink.Further evaluation revealed that the pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock.If this occurs, resistance may be experienced during advancement.If the smart coil is forcefully advanced against this resistance, damage such as pusher assembly kinks may occur.The smart coil was unable to be advanced out of its introducer sheath due to the pusher assembly kink.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 1.3005168196-2020-02320 h3 other text : placeholder.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key11045427
Report Number3005168196-2020-02319
Device Sequence Number2691812
Product Code HCG
UDI-Device Identifier00814548015408
UDI-Public00814548015408
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/26/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/22/2024
Device Model Number400SMTXSFT0410
Device Catalogue Number400SMTXSFT0410
Device Lot NumberF89813
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/11/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 11/26/2020
Supplement Date Received by Manufacturer01/11/2021
Initial Report FDA Received Date12/21/2020
Supplement Report FDA Received Date02/08/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age69 YR
Date Report Sent to FDA01/01/2005